Skip to main content

A Logical Approach to Context-Specific Independence

Part of the Lecture Notes in Computer Science book series (LNTCS,volume 9803)


Bayesian networks constitute a qualitative representation for conditional independence (CI) properties of a probability distribution. It is known that every CI statement implied by the topology of a Bayesian network G is witnessed over G under a graph-theoretic criterion called d-separation. Alternatively, all such implied CI statements have been shown to be derivable using the so-called semi-graphoid axioms. In this article we consider Labeled Directed Acyclic Graphs (LDAG) the purpose of which is to graphically model situations exhibiting context-specific independence (CSI). We define an analogue of dependence logic suitable to express context-specific independence and study its basic properties. We also consider the problem of finding inference rules for deriving non-local CSI and CI statements that logically follow from the structure of a LDAG but are not explicitly encoded by it.


  • Context-specific Independence (CSI)
  • Semi-graphoid Axioms
  • Bayesian Network Framework
  • Conditional Independence (CI)
  • Directed Acyclic Graph (DAG)

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

This is a preview of subscription content, access via your institution.

Buying options

USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-662-52921-8_11
  • Chapter length: 18 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
USD   64.99
Price excludes VAT (USA)
  • ISBN: 978-3-662-52921-8
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   84.99
Price excludes VAT (USA)
Fig. 1.
Fig. 2.
Fig. 3.
Fig. 4.


  1. Boutilier, C., Friedman, N., Goldszmidt, M., Koller, D.: Context-specific independence in Bayesian networks. In: Proceedings of the Twelfth International Conference on Uncertainty in Artificial Intelligence. UAI 1996, pp. 115–123. Morgan Kaufmann Publishers Inc., San Francisco, CA, USA (1996).

  2. Dawid, A.P.: Conditional independence in statistical theory. J. Roy. Stat. Soc. Ser. B (Methodological) 41(1), 1–31 (1979). doi:10.2307/2984718

    MathSciNet  MATH  Google Scholar 

  3. Durand, A., Hannula, M., Kontinen, J., Meier, A., Virtema, J.: Approximation and dependence via multiteam semantics. In: Gyssens, M., et al. (eds.) FoIKS 2016. LNCS, vol. 9616, pp. 271–291. Springer, Heidelberg (2016). doi:10.1007/978-3-319-30024-5_15

    CrossRef  Google Scholar 

  4. Galliani, P.: Inclusion and exclusion dependencies in team semantics - on some logics of imperfect information. Ann. Pure Appl. Logic 163(1), 68–84 (2012)

    MathSciNet  CrossRef  MATH  Google Scholar 

  5. Geiger, D., Paz, A., Pearl, J.: Axioms and algorithms for inferences involving probabilistic independence. Inf. Comput. 91(1), 128–141 (1991)

    MathSciNet  CrossRef  MATH  Google Scholar 

  6. Geiger, D., Pearl, J.: On the logic of causal models. In: Proceedings of the Fourth Annual Conference on Uncertainty in Artificial Intelligence. UAI 1988, pp. 3–14. North-Holland Publishing Co., Amsterdam, The Netherlands (1990).

  7. Geiger, D., Verma, T., Pearl, J.: Identifying independence in Bayesian networks. Networks 20(5), 507–534 (1990)

    MathSciNet  CrossRef  MATH  Google Scholar 

  8. Grädel, E., Väänänen, J.A.: Dependence and independence. Stud. Logica 101(2), 399–410 (2013)

    MathSciNet  CrossRef  MATH  Google Scholar 

  9. Gyssens, M., Niepert, M., Gucht, D.V.: On the completeness of the semigraphoid axioms for deriving arbitrary from saturated conditional independence statements. Inf. Process. Lett. 114(11), 628–633 (2014).

    MathSciNet  CrossRef  MATH  Google Scholar 

  10. Hannula, M.: Axiomatizing first-order consequences in independence logic. Ann. Pure Appl. Logic 166(1), 61–91 (2015). doi:10.1016/j.apal.2014.09.002

    MathSciNet  CrossRef  MATH  Google Scholar 

  11. Hannula, M.: Reasoning about embedded dependencies using inclusion dependencies. In: Davis, M., Fehnker, A., McIver, A., Voronkov, A. (eds.) LPAR-20 2015. LNCS, vol. 9450, pp. 16–30. Springer, Heidelberg (2015). doi:10.1007/978-3-662-48899-7_2

    CrossRef  Google Scholar 

  12. Hannula, M., Kontinen, J.: A finite axiomatization of conditional independence and inclusion dependencies. In: Beierle, C., Meghini, C. (eds.) FoIKS 2014. LNCS, vol. 8367, pp. 211–229. Springer, Heidelberg (2014)

    CrossRef  Google Scholar 

  13. Herrmann, C.: On the undecidability of implications between embedded multivalued database dependencies. Inf. Comput. 122(2), 221–235 (1995)

    MathSciNet  CrossRef  MATH  Google Scholar 

  14. Koller, D., Friedman, N.: Probabilistic graphical models: principles and techniques. MIT Press, Cambridge (2009)

    MATH  Google Scholar 

  15. Kontinen, J., Väänänen, J.A.: Axiomatizing first-order consequences in dependence logic. Ann. Pure Appl. Logic 164(11), 1101–1117 (2013)

    MathSciNet  CrossRef  MATH  Google Scholar 

  16. Link, S.: Reasoning about saturated conditional independence under uncertainty: axioms, algorithms, and levesque’s situations to the rescue. In: Proceedings of AAAI. AAAI Press (2013)

    Google Scholar 

  17. Link, S.: Sound approximate reasoning about saturated conditional probabilistic independence under controlled uncertainty. J. Appl. Logic 11(3), 309–327 (2013)

    MathSciNet  CrossRef  MATH  Google Scholar 

  18. Link, S.: Frontiers for propositional reasoning about fragments of probabilistic conditional independence and hierarchical database decompositions. Theor. Comput. Sci. 603, 111–131 (2015)

    MathSciNet  CrossRef  MATH  Google Scholar 

  19. Niepert, M., Gyssens, M., Sayrafi, B., Gucht, D.V.: On the conditional independence implication problem: a lattice-theoretic approach. Artif. Intell. 202, 29–51 (2013). doi:10.1016/j.artint.2013.06.005

    MathSciNet  CrossRef  MATH  Google Scholar 

  20. Nyman, H., Pensar, J., Corander, J.: Context-specific and local independence in Markovian dependence structures. In: Dependence Logic: Theory and Applications. Springer (To appear) (2016)

    Google Scholar 

  21. Pearl, J.: Probabilistic Reasoning in Intelligent Systems: Networks of Plausible Inference. Morgan Kaufmann, San Francisco (1988)

    MATH  Google Scholar 

  22. Pensar, J., Nyman, H.J., Koski, T., Corander, J.: Labeled directed acyclic graphs: a generalization of context-specific independence in directed graphical models. Data Min. Knowl. Discov. 29(2), 503–533 (2015). doi:10.1007/s10618-014-0355-0

    MathSciNet  CrossRef  Google Scholar 

  23. Studeny, M.: Conditional independence relations have no finite complete characterization. In: Kubik, S., Visek, J. (eds.) Transactions of the 11th Prague Conference. Information Theory, Statistical Decision Functions and Random Processes, vol. B, pp. 377–396. Kluwer, Dordrecht (1992)

    Google Scholar 

  24. Väänänen, J.: Dependence logic: A New Approach to Independence Friendly Logic, London Mathematical Society Student Texts, vol. 70. Cambridge University Press, Cambridge (2007)

    CrossRef  MATH  Google Scholar 

  25. Verma, T., Pearl, J.: Causal networks: semantics and expressiveness. In: Shachter, R.D., Levitt, T.S., Kanal, L.N., Lemmer, J.F. (eds.) Proceedings of the Fourth Annual Conference on Uncertainty in Artificial Intelligence, Minneapolis, MN, USA, 10–12 July 1988. UAI 1988, pp. 69–78. North-Holland (1988)

    Google Scholar 

  26. Wong, S., Butz, C., Wu, D.: On the implication problem for probabilistic conditional independency. IEEE Trans. Syst. Man Cybern. Part A: Syst. Hum. 30(6), 785–805 (2000)

    CrossRef  Google Scholar 

Download references


The third author was supported by grant 292767 of the Academy of Finland. The fourth author was supported by FDPSS via grant 141318 of the Academy of Finland.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Juha Kontinen .

Editor information

Editors and Affiliations



Fig. 5.
figure 5

LDAG for the proof of Theorem 3.

Proof of Theorem 3 . We apply the proof suggested by Koller et al. (p. 196) to LDAG structures [14]. We will reduce a 3-SAT problem instance into deciding whether a CI statement is implied by an LDAG structure.

Define the corresponding LDAG to the 3-SAT instance as follows (see Fig. 5). Let binary nodes \(Z_1,\cdots ,Z_l\) correspond to variables in the 3-SAT instance. Let \(Y_0,Y_1,\cdots ,Y_k\) denote additional binary nodes of which \(Y_1,\cdots ,Y_k\) represent the clauses of the 3-SAT instance. Let the parents of node \(Y_i\) (\(i \ge 1\)) be the node \(Y_{i-1}\), and the Z-nodes appearing in the clause i, let us call them \(Z_a,Z_b,Z_c\). The labels on the edge \(Y_{i-1}\rightarrow Y_i\) consist of assignments to the nodes \(Z_a,Z_b,Z_c\). Let the label \(\mathcal {L}_i\) on the arc \(Y_{i-1} \rightarrow Y_i\) be exactly the set of assignments to \(Z_a,Z_b,Z_c\) that do not satisfy the ith clause of the 3-SAT problem.

Consider different contexts \(e_z\) over variables \(Z_1,\cdots ,Z_l\). If \(e_z\) does not satisfy the 3-SAT instance, there is a clause i which is unsatisfied, and thus the corresponding edge \(Y_{i-1}\rightarrow Y_i\) does not appear in \(G(e_z)\). Thus, \(Y_0\) and \(Y_k\) are d-separated in \(G(e_z)\) and according to Theorem 2: \(Y_0 \perp Y_k | Z_1,\ldots ,Z_l=e_z\).

If \(e_z\) satisfies the 3-SAT instance, all clauses are satisfied and thus all edges \(Y_{i-1}\rightarrow Y_i\) appear in \(G(e_z)\). Thus, \(Y_0\) and \(Y_k\) are not d-separated in \(G(e_z)\). We can define a parameterization for the LDAG under which there is a dependence. Let \(Y_0,Z_1,\ldots ,Z_l\) be distributed uniformly. Let \(Y_i=Y_{i-1}\) if \(Z_a,Z_b,Z_c\) satisfy the clause i and 0 otherwise. Now under a satisfying context \(e_z\): \(Y_k = Y_{k-1} =\cdots = Y_0\) hence \(Y_0 \not \perp Y_k | Z_1,\ldots ,Z_k = e_z\). Thus, \(Y_0 \perp Y_k | Z_1,\ldots ,Z_k = e_z\) cannot follow from the LDAG structure.

If the 3-SAT problem is satisfiable there is a context \(e_z\) such that \(Y_0 \perp Y_k | Z_1,\ldots ,Z_k = e_z\) does not follow from the LDAG structure, hence \(Y_0 \perp Y_k | Z_1,\ldots ,Z_k\) does not follow from the structure either. If the 3-SAT problem is unsatisfiable we have that for all contexts \(e_z\): \(Y_0 \perp Y_k | Z_1,\ldots ,Z_k = e_z\), from which it directly follows that \(Y_0 \perp Y_k | Z_1,\ldots ,Z_k\). Thus, the defined LDAG structure implies independence \(Y_0 \perp Y_k | Z_1,\ldots ,Z_k\) if and only if the 3-SAT problem is unsatisfiable. If we could decide whether an independence is implied by an LDAG in polynomial time, we could also solve 3-SAT in polynomial time.

Rights and permissions

Reprints and Permissions

Copyright information

© 2016 Springer-Verlag Berlin Heidelberg

About this paper

Cite this paper

Corander, J., Hyttinen, A., Kontinen, J., Pensar, J., Väänänen, J. (2016). A Logical Approach to Context-Specific Independence. In: Väänänen, J., Hirvonen, Å., de Queiroz, R. (eds) Logic, Language, Information, and Computation. WoLLIC 2016. Lecture Notes in Computer Science(), vol 9803. Springer, Berlin, Heidelberg.

Download citation

  • DOI:

  • Published:

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-662-52920-1

  • Online ISBN: 978-3-662-52921-8

  • eBook Packages: Computer ScienceComputer Science (R0)